Alert archive / Nevada / Flash Flood Warnings in 2014

Flash Flood Warning 31, NWS Las Vegas, NV

July 17, 2014Esmeralda County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Jul 17, 2014, 5:30 PM PDT for Esmeralda County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2014, 5:30 PM PDT (00:30 UTC)
Expired
Jul 17, 2014, 8:30 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Esmeralda County, NV

The radar

The San Joaquin Valley radar (KHNX), 245 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 0.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2014-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2014-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3342 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

793 
WGUS55 KVEF 180030
FFWVEF
NVC009-180330-
/O.NEW.KVEF.FF.W.0031.140718T0030Z-140718T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
530 PM PDT THU JUL 17 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN ESMERALDA COUNTY IN SOUTH CENTRAL NEVADA...

* UNTIL 830 PM PDT

* AT 530 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A CLUSTER OF THUNDERSTORMS. THE STORMS         
  PRODUCING FLASH FLOODING WERE MOVING NORTH AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  STATE ROUTES 264 AND 773 BETWEEN DYER AND U.S. HIGHWAY 6...
  U.S. HIGHWAY 6 ACROSS ESMERALDA COUNTY...
  U.S. HIGHWAY 95 WEST OF TONOPAH...
  COALDALE...FISH LAKE VALLEY CAMPGROUND AND SILVER PEAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3807 11724 3800 11729 3764 11731 3763 11808
      3788 11842 3790 11842 3790 11835 3848 11769

$$

WOLCOTT
2 follow-up statements
510 
WGUS75 KVEF 180144
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
644 PM PDT THU JUL 17 2014

NVC009-180330-
/O.CON.KVEF.FF.W.0031.000000T0000Z-140718T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ESMERALDA NV-
644 PM PDT THU JUL 17 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM PDT FOR
NORTHERN ESMERALDA COUNTY...

AT 634 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A CLUSTER OF THUNDERSTORMS PRODUCING FLASH FLOODING.  THESE 
STORM WERE LOCATED JUST SOUTHWEST OF TONOPAH...MOVING NORTHEAST AT 5 
MPH. HEAVY RAIN HAS FALLEN OVER MUCH OF NORTHERN ESMERALDA COUNTY. 
RAIN WAS BEGINNING TO TAPER OFF AS OF 640 PM AS THE MAIN STORMS 
WEAKEN AND MOVE INTO NORTHERN NYE COUNTY. RUNOFF FROM EARLIER 
RAINFALL MAY STILL BE IMPACTING AREA ROADWAYS. USE CAUTION IF 
TRAVELING THROUGH THE AREA.

LOCATIONS IMPACTED INCLUDE...
STATE ROUTES 264 AND 773 BETWEEN DYER AND U.S. HIGHWAY 6...  
U.S. HIGHWAY 6 ACROSS ESMERALDA COUNTY...
U.S. HIGHWAY 95 WEST OF TONOPAH...
COALDALE...FISH LAKE VALLEY CAMPGROUND AND SILVER PEAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3807 11724 3800 11729 3764 11731 3763 11808
      3788 11842 3790 11842 3790 11835 3848 11769

$$

WOLCOTT
245 
WGUS75 KVEF 180252
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
752 PM PDT THU JUL 17 2014

NVC009-180300-
/O.CAN.KVEF.FF.W.0031.000000T0000Z-140718T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ESMERALDA NV-
752 PM PDT THU JUL 17 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHERN ESMERALDA
COUNTY...

MODERATE TO HEAVY RAIN HAS ENDED OVER NORTHERN ESMERALDA 
COUNTY...AND ONLY A FEW LIGHT SHOWERS REMAIN. THE THREAT OF NEW 
FLASH FLOODING OVER THE WARNED AREA HAS DIMINISHED SIGNIFICANTLY AND 
THE WARNING HAS BEEN CANCELLED. SOME NORMALLY DRY WASHES AND LOW 
WATER CROSSINGS MAY STILL BE FLOWING...USE CAUTION IF TRAVELING IN 
THE AREA.

LAT...LON 3807 11724 3800 11729 3764 11731 3763 11808
      3788 11842 3790 11842 3790 11835 3848 11769

$$

WOLCOTT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 2:40 PM PDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 17, 2:40 PM PDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
240 PM PDT THU JUL 17 2014

.SYNOPSIS...ISOLATED THUNDERSTORMS WILL STILL BE POSSIBLE ACROSS
MAINLY THE SIERRA AND THE SOUTHERN GREAT BASIN THROUGH SUNDAY WHILE
THE MOJAVE DESERT REMAINS DRY. HOT AND DRY CONDITIONS ARE EXPECTED
OVER THE ENTIRE REGION FOR THE BEGINNING OF NEXT WEEK.
&&

.SHORT TERM...THROUGH SUNDAY NIGHT...MID/UPPER HIGH WILL PERSIST
OVER THE AREA THROUGH FRIDAY LEADING TO HOT AND MOSTLY DRY
CONDITIONS. A BAND OF LINGERING MOISTURE AND WEAK INSTABILITY WILL
ALSO PERSIST ACROSS THE NORTHERN PART OF THE FORECAST AREA LEADING
TO ISOLATED THUNDERSTORMS THROUGH EARLY THIS EVENING AND AGAIN
FRIDAY AFTERNOON. HOWEVER...THE MODELS ARE SHIFTING THAT BAND OF
MOISTURE AND INSTABILITY A LITTLE MORE TO THE NORTH FRIDAY SO
THUNDERSTORMS MAY BE JUST LIMITED TO EXTREME NORTHERN
INYO...ESMERALDA AND NORTHERN LINCOLN COUNTIES. THE AREA OF HIGH
PRESSURE WILL SHIFT A BIT EAST ON SATURDAY WITH THE MODELS IN
AGREEMENT BRINGING A SHORTWAVE UP FROM THE SOUTH INTO SOUTHERN
CALIFORNIA BY THE AFTERNOON. THE MODELS ARE NOT HOWEVER BRINGING A
BIG INCREASE IN MOISTURE UP WITH THE WAVE AND NOT GENERATING MUCH
INSTABILITY EITHER. I DID THINK IT WAS WORTH BUMPING POPS UP A BIT
AND INDICATED A SLIGHT CHANCE OF THUNDERSTORMS FOR SOME OF THE
HIGHER TERRAIN. I WOULD NOT BE SURPRISED TO SEE THE MODELS START
BRINGING IN MORE MOISTURE WITH THIS FEATURE IN LATER MODEL RUNS.
THUNDERSTORM CHANCES WILL CONTINUE IN THE NORTHERN PART OF THE CWA
SUNDAY AS THE SHORTWAVE CONTINUES TO TRACK NORTH BUT DRYING IS
INDICATED IN THE SOUTH BEHIND THE SHORTWAVE.

.LONG TERM...MONDAY THROUGH THURSDAY...A STRONG RIDGE IN THE
VICINITY OF NEW MEXICO WILL PROVIDE A DRY SOUTHWEST FLOW OVER MUCH
OF THE FORECAST AREA ON MONDAY. BOTH THE ECMWF AND GFS ARE
INDICATING A WEAK IMPULSE MOVING NORTHWARD UP THE COLORADO RIVER
VALLEY DURING THE DAY ON TUESDAY. AT THIS POINT I HAVE INCREASED
POPS MARGINALLY OVER THE COLORADO RIVER VALLEY AND MOHAVE COUNTY ON
TUESDAY...BUT WILL NEED TO MONITOR TO SEE IF THERE IS ANY
SUBSTANTIAL MOISTURE PUSH ALONG WITH THE MID AND UPPER LEVEL WAVE.
ANOTHER FEATURE TO KEEP TRACK OF BY MID WEEK WILL BE THE POTENTIAL
DEVELOPMENT OF A TROPICAL SYSTEM IN THE EASTERN PACIFIC AS A WAVE
MOVES OFF THE CENTRAL MEXICAN COAST. HOW CLOSE A TROPICAL SYSTEM
TRAVERSES THE MOUTH OF THE GULF OF CALIFORNIA WILL IMPACT THE
POTENTIAL FOR A GULF SURGE. BY THURSDAY THE STRONG RIDGE OF HIGH
PRESSURE WILL MOVE SLIGHTLY WEST AND BE CENTERED IN THE VICINITY OF
THE FOUR CORNERS. TEMPERATURES WILL TREND UPWARD AND HAVE MADE
LITTLE CHANGE TO THE TEMPERATURE FORECAST AT THIS POINT. THE EXACT
POSITION OF THE RIDGE AND ANY TROPICAL DEVELOPMENT WILL HAVE A
SIGNIFICANT IMPACT ON THE TEMPERATURES AND PRECIP FORECAST. &&

.AVIATION...FOR MCCARRAN...SOUTH WINDS 10-15 KTS WITH GUSTS 20-25
KTS THROUGH EARLY THIS EVENING. SOUTH/SOUTHWEST WINDS AROUND 10 KTS
AFTER 03Z.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED THROUGH THIS EVENING MAINLY FROM NORTHERN INYO COUNTY
ACROSS ESMERALDA COUNTY INTO NORTHERN LINCOLN COUNTY WITH GUSTY
OUTFLOW WINDS POSSIBLE. AWAY FROM THUNDERSTORM INFLUENCES...WINDS
WILL MAINLY BE SOUTHWEST 5-15 KTS. THUNDERSTORM CHANCES WILL SHIFT A
BIT FARTHER NORTH FOR FRIDAY AFTERNOON AND EVENING.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT EXPECTED
THROUGH THE REST OF THIS WEEK. HOWEVER...SPOTTERS ARE ENCOURAGED
TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES. &&

SHORT TERM/AVIATION...HARRISON
LONG TERM...CZYZYK

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

Nearby

Flash Flood Warnings in Nevada, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.